Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 91, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 28, 2011, 12:03 AM CDT for Marion County, Alabama. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2011, 12:03 AM CDT (05:03 UTC)
- Expired
- Mar 28, 2011, 12:45 AM CDT
- In force
- 42 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 57 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 12:18 AM CDT | HAIL 1 | 5 N Detroit, AL | DIME TO QUARTER SIZE HAIL BRIEFLY FELL IN FAR SOUTHWESTERN MARION COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 5.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
651
WUUS54 KBMX 280503
SVRBMX
ALC093-280545-
/O.NEW.KBMX.SV.W.0091.110328T0503Z-110328T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1203 AM CDT MON MAR 28 2011
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARION COUNTY IN NORTHWEST ALABAMA...
* UNTIL 1245 AM CDT
* AT 1203 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM
WAS LOCATED NEAR EVERGREEN...OR 9 MILES NORTH OF AMORY...AND MOVING
EAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
HAMILTON...WESTON...HACKLEBURG...BRINN...LAKE BUTTAHATCHEE...
BYRD...SHOTSVILLE AND RANKIN FITE AIRPORT.
THIS INCLUDES...
US 78 EXIT NUMBERS 3 THROUGH 16...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3432 8764 3406 8763 3405 8764 3406 8821
3433 8816
TIME...MOT...LOC 0503Z 265DEG 50KT 3412 8844
$$
751 follow-up statement
496
WWUS54 KBMX 280534
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1234 AM CDT MON MAR 28 2011
ALC093-280545-
/O.CON.KBMX.SV.W.0091.000000T0000Z-110328T0545Z/
MARION AL-
1234 AM CDT MON MAR 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MARION COUNTY UNTIL 1245 AM CDT...
AT 1234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES EAST OF
HACKLEBURG TO HAMILTON...MOVING EAST AT 55 MPH.
LOCATIONS IMPACTED INCLUDE...
BRINN...LAKE BUTTAHATCHEE...BEAR CREEK...PEARCES MILL...PEA RIDGE
AND PINEY GROVE.
THIS INCLUDES...
US 78 EXIT NUMBERS 14 THROUGH 16...
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3407 8807 3432 8777 3432 8776 3432 8774
3432 8764 3411 8763 3405 8770 3405 8772
3405 8773 3405 8781 3406 8795
TIME...MOT...LOC 0534Z 265DEG 50KT 3429 8770 3408 8794
$$
75What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 6:36 PM CDT, 5 hours 27 minutes earlier.
Area forecast discussion, Mar 27, 6:36 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 636 PM CDT SUN MAR 27 2011 .SYNOPSIS... FORECAST CONFIDENCE TAKING A BIT OF AN UPSWING...EVER SO SLIGHTLY...AS MODELS BEGIN TO FALL IN LINE. STILL...WITH A PROGRESSIVE PATTERN IN PLACE...NO DOUBT THE FORECAST WILL CHANGE THROUGH THE WEEK UNTIL WE GET INTO A MORE STABLE PATTERN. && .SHORT TERM...TONIGHT AND TOMORROW. RUC...AND TO LESSER EXTENT NAM...SEEM TO BE HANDLING AR/MS SHOWER/TSTM DEVELOPMENT IN RESPONSE TO PASSING SHORT WAVE FAIRLY WELL...AND WILL FORM THE BASIS OF THE FORECAST FOR THE NEXT 24 HOURS. LOW LEVEL CAA WITH GOOD OVERRUNNING AT MID-LEVELS SHOULD SUPPORT CONTINUED EVOLUTION OF ELEVATED SHOWERS AND THUNDERSTORMS. TENDENCY IS TO IGNORE THE SLIGHT RISK THAT HAS BEEN EXTENDED TO COVER THESE STORMS SINCE WE HAVE BEEN UNDER THE GUN FOR TWO DAYS...BUT WE WILL HAVE TO WATCH FOR THE OUTSIDE CHANCE FOR HAIL. BASED TONIGHTS FORECAST FROM A BASIS OF GUIDANCE TWEAKED HEAVILY TOWARDS RUC/NAM TRENDS. LOOKS LIKE WE MAY FINALLY GET A BIT OF A BREAK...AS RAIN COMES TO AN END AND WE GET A BIT OF HIGH PRESSURE BUILDING IN FROM THE NORTH...WITH TEMPS FORECAST TO BE RIGHT AT NORMAL. .LONG TERM...TUESDAY THROUGH SUNDAY. EURO AND GFS SEEM TO HAVE SETTLED INTO SOME AGREEMENT WITH PRIMARY TRENDS AND FEATURES AT LEAST FOR THE MOMENT. DEVELOPMENT OF INVERTED TROUGH AHEAD OF NEXT SHORT WAVE. AS RIDGING BUILDS ALONG THE WEST COAST A BIT OF A TROUGH DIGS INTO THE CENTRAL PORTION OF THE COUNTRY...BUT REMAINS PROGRESSIVE. UNFORTUNATELY...THIS WILL AID IN THE DEVELOPMENT OF A SURFACE LOW THAT WILL TRACK ACROSS NORTH CENTRAL ALABAMA DURING THE DAY ON WEDNESDAY...RESULTING IN A FAIRLY PROLONGED PERIOD OF RAIN CHANCES FROM TUESDAY AFTERNOON THROUGH THURSDAY MORNING. AS THE TROUGH DIGS AND PROGRESSES EASTWARD...A COOLER AIR MASS IN BEHIND THE RAIN AS IT COMES TO AN END THURSDAY. DON'T EXPECT CONTINUOUS RAIN THROUGH THE PERIOD...BUT YOU WILL HAVE TO PICK AND CHOOSE YOUR TIMES FOR ANY OUTDOOR ACTIVITIES AND CHECK THE SHORT TERM FORECAST BEFORE YOU GO. WE WILL SEE A RETURN TO FAIR/SEASONABLE CONDITIONS FOR FRIDAY THROUGH SUNDAY...BUT THE PATTERN WILL REMAIN PROGRESSIVE...AND WE WILL BE LOOKING DOWN ANOTHER SYSTEM APPROACHING JUST OUTSIDE THE FORECAST PERIOD. && .AVIATION...00Z TAF DISCUSSION. AVIATION FORECAST REMAINS A CHALLENGE...LARGELY BECAUSE MODELS ARE HAVING A POOR TIME HANDLING TIMING OF VARIOUS SWATHS OF CONVECTION. ONE BATCH OF SHOWERS AND THUNDERSTORMS DEVELOPED IN THE MIDDLE OF MISSISSIPPI AND CAME SCREAMING INTO NORTHERN ALABAMA. BASED ON RADAR EXTRAPOLATION...THIS CONVECTION SHOULD IMPACT BHM...EET...AND ANB FOR (AT LEAST) THE FIRST FEW HOURS OF THE FORECAST. OUTSIDE OF RAIN AREAS...THE FORECAST DOESN'T GET MUCH EASIER AS THERE IS A PRETTY SHARP LINE BETWEEN VFR CONDITIONS AND LOWER IFR CEILINGS. MY GUT FEELING...GIVEN LATEST MODEL OUTPUT...IS THAT THE LOW CLOUDS WILL ULTIMATELY WIN OUT AND INCREASE IN AREA OVERNIGHT...WHILE CONTINUING TO LOWER. THE LIFTING AND LIMITED CLEARING PROCESS AFTER SUNRISE MONDAY WILL MOST LIKELY BE A SLOW ONE. /61/ NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST THROUGH THE END OF THE 2010/2011 WINTER SEASON. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Mar 27, 8:59 PM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 859 PM CDT SUN MAR 27 2011 ALZ011>015-017>050-281130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 859 PM CDT SUN MAR 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE OVERNIGHT ACROSS ALL OF CENTRAL ALABAMA. THE THREATS WILL INCLUDE PEA TO QUARTER SIZE HAIL...GUSTY WINDS...AND BRIEF HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ANOTHER STORM SYSTEM IS EXPECTED TO IMPACT THE AREA TUESDAY NIGHT AND MAY IMPACT THE AREA THROUGH THURSDAY. THERE ARE STILL SOME TIMING AND STRENGTH ISSUES TO OVERCOME...BUT MODELS AGREE THAT THERE IS A CHANCE OF SEVERE WEATHER. AT THIS TIME...HAIL AND DAMAGING WINDS APPEAR TO BE THE THREATS. CONFIDENCE REMAINS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY TUESDAY EVENING THROUGH THURSDAY. 75
In the hours before
Special weather statement, Mar 27, 11:30 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1130 PM CDT SUN MAR 27 2011
ALZ017-280515-
BLOUNT AL-
1130 PM CDT SUN MAR 27 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BLOUNT COUNTY UNTIL 1215
AM CDT...
AT 1130 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GARDEN CITY...OR 10 MILES SOUTH OF CULLMAN...MOVING
EAST AT 55 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CLEVELAND...
BLOUNTSVILLE...
NECTAR...
ROSA...
STRAWBERRY...
&&
LAT...LON 3411 8630 3406 8633 3399 8634 3395 8684
3396 8680 3400 8674 3408 8669 3409 8670
3410 8666 3413 8663 3413 8661 3423 8655
3426 8652 3427 8645
TIME...MOT...LOC 0430Z 261DEG 46KT 3404 8677
75Local storm report, Mar 27, 11:42 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1142 PM CDT SUN MAR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 PM HAIL 2 NNW FORT MITCHELL 32.36N 85.03W
03/27/2011 E0.75 INCH RUSSELL AL LAW ENFORCEMENT
DIME TO PENNY HAIL NEAR MOUNT OLIVE DRIVE AND HIGHWAY
165.
&&
LINHARESLocal storm report, Mar 27, 11:44 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1144 PM CDT SUN MAR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 PM HAIL PHENIX CITY 32.47N 85.01W
03/27/2011 E1.50 INCH RUSSELL AL BROADCAST MEDIA
HAIL ONE AND ONE HALF INCH IN DIAMETER...MAYBE LARGER
NEAR HIGHWAY 165 IN PHENIX CITY.
&&
LINHARESLocal storm report, Mar 27, 11:52 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1152 PM CDT SUN MAR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL BEAUREGARD 32.54N 85.37W
03/27/2011 E0.50 INCH LEE AL EMERGENCY MNGR
&&
LINHARESLocal storm report, Mar 27, 11:56 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1156 PM CDT SUN MAR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 PM HAIL FORT MITCHELL 32.34N 85.02W
03/27/2011 E1.50 INCH RUSSELL AL BROADCAST MEDIA
&&
LINHARESSpecial weather statement, Mar 27, 11:58 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1158 PM CDT SUN MAR 27 2011
ALZ018-026-280545-
ETOWAH AL-ST. CLAIR AL-
1158 PM CDT SUN MAR 27 2011
...SIGNIFICANT WEATHER ADVISORY FOR ETOWAH AND NORTHERN ST. CLAIR
COUNTIES UNTIL 1245 AM CDT...
AT 1159 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ALTOONA...OR 9 MILES NORTHEAST OF ONEONTA...MOVING
EAST AT 55 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
RAINBOW CITY...
GADSDEN...
HOKES BLUFF...
STEELE...
ATTALLA...
&&
LAT...LON 3413 8584 3413 8579 3411 8579 3397 8574
3391 8613 3394 8636 3398 8633 3406 8633
3411 8630 3415 8626 3419 8584
TIME...MOT...LOC 0459Z 265DEG 50KT 3405 8630
75The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 7:03 PM CDT | Special Weather Statement | BMX | Barbour | 42 min |
| Mar 27, 8:32 PM CDT | Special Weather Statement | BMX | Montgomery | 43 min |
| Mar 27, 8:51 PM CDT | Special Weather Statement | BMX | Fayette, Lamar | 39 min |
| Mar 27, 9:05 PM CDT | Special Weather Statement | BMX | Autauga | 40 min |
| Mar 27, 9:34 PM CDT | Special Weather Statement | BMX | Walker, Winston | 41 min |
| Mar 27, 9:43 PM CDT | Special Weather Statement | BMX | Coosa, Elmore, Tallapoosa | 47 min |
| Mar 27, 10:15 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Lee, Macon, Tallapoosa | 30 min |
| Mar 27, 10:30 PM CDT | Special Weather Statement | BMX | Winston | 45 min |
| Mar 27, 10:31 PM CDT | Special Weather Statement | BMX | Chambers, Tallapoosa | 44 min |
| Mar 27, 10:36 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Macon, Russell | 39 min |
| Mar 27, 11:13 PM CDT | Special Weather Statement | BMX | Russell | 47 min |
| Mar 27, 11:16 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 29 min |
| Mar 27, 11:28 PM CDT | Special Weather Statement | BMX | Randolph | 47 min |
| Mar 27, 11:30 PM CDT | Special Weather Statement | BMX | Blount | 45 min |
| Mar 27, 11:58 PM CDT | Special Weather Statement | BMX | Etowah | 47 min |
| Mar 28, 12:31 AM CDT | Special Weather Statement | BMX | Tuscaloosa | 44 min |
| Mar 28, 12:50 AM CDT | Special Weather Statement | BMX | Marion, Winston | 40 min |
| Mar 28, 12:57 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Jefferson, Shelby, Tuscaloosa | 48 min |
| Mar 28, 1:13 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby, Tuscaloosa | 47 min |
| Mar 28, 1:32 AM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 43 min |
| Mar 28, 1:43 AM CDT | Special Weather Statement | BMX | Cleburne | 47 min |
| Mar 28, 1:44 AM CDT | Severe Thunderstorm Warning | BMX | Shelby | 28 min |
| Mar 28, 1:46 AM CDT | Special Weather Statement | BMX | Blount, Etowah | 44 min |
| Mar 28, 1:50 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Jefferson, St. Clair, Shelby, Talladega | 40 min |
| Mar 28, 2:10 AM CDT | Special Weather Statement | BMX | Marion | 50 min |
| Mar 28, 2:25 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne | 31 min |
| Mar 28, 2:42 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne | 14 min |
| Mar 28, 2:47 AM CDT | Special Weather Statement | BMX | Clay | 43 min |
| Mar 28, 3:16 AM CDT | Special Weather Statement | BMX | Jefferson, St. Clair | 44 min |
| Mar 28, 3:21 AM CDT | Special Weather Statement | BMX | Marshall | 39 min |
| Mar 28, 3:24 AM CDT | Special Weather Statement | BMX | Etowah | 51 min |
| Mar 28, 3:25 AM CDT | Special Weather Statement | BMX | Cleburne | 20 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.